When I first found out that I had cancer, I was terrified. The word cancer itself upholds a weight that is shattering, draining, and discouraging. To add on to the fear, I tortured myself by reading about cancer and watching fictitious cancer films where almost everyone with a cancer diagnoses ended up dying.

Then the time for treatments came. First radiotherapy and surgery and later chemotherapy. Although all treatments came with their effects and challenges, chemotherapy stood out for me because of its systemic adverse effects. I remember preparing myself to lose my hair because I thought that would be the worst thing to ever happen to me. But once I started with the treatment, losing my hair became the least of my worries.

My first cycle of chemotherapy (Doxorubicin and Ifosfamide) was not that frightening. I continued my life as nothing had happened. Attending classes and going on with my daily routines as any other normal person would. However, that did not last long because by the second cycle, I had already started losing my hair and I could feel the “poison” flow through my veins to my brain and down to my feet. I also began to experience other side effects of the chemotherapy medication such as:

Tiredness and dizziness. Every time right after a cycle (1 cycle every 3 weeks for seven months), I would feel like I was struck by lightning. This effect was also made worse by the opioids medications (mostly sedatives) that I was taking for the neuropathic pain.

To ease these effects, I would make sure to only take other medications only if I need them so that I can at least do some schoolwork and attend classes.

Nausea and vomiting were always a given, especially during the first days of treatment. Although they usually administer medications for this before they put the chemo drip. It was never enough for me. They would, also, on top of that, prescribe antiemetic drugs (such ondansetron) to take home. Which I believe made a huge difference in easing my nausea. Eating non-greasy food, and in small bits was also helpful for me in avoiding vomiting.

Nutritional supplements (on top of vitamins and iron tablets) are also essential to keep your energy levels up. Especially if you are struggling to eat solid meals.

Always keeping a bucket by your bedside is also important. As is traveling with a brown paper bag to avoid making a mess when vomiting.

Mouth sores, loss of appetite, and metallic taste. This was the reason why I lost so much weight. I could not eat as much food as I needed and at some point, I developed a deficiency in some nutrients. What helped me in this instance was switching to a liquid diet and supplements as noted above. To boost my iron levels, I used to try and eat chicken or ox livers.

Prolonged wound healing. For some time I had no sensation on my left foot and some parts of the leg. This put me at greater risk of getting injuries without realizing it. Unattended injuries would consequently lead to infections and with low white cells count and general compromised immune system, healing can become a struggle.

Self-care and wearing protective shoes/clothing around the affected area can minimize the risk of injuries and infections. 

Constipation was another issue for me and not diarrhea. Which I dealt with by drinking a lot of water (applies for both constipation and diarrhea) and taking prescribed laxatives.

Dark patches on knuckles, nails, lips, and hands. Like other side effects, this usually goes away after the treatment. It is important to take care of yourself daily. Continue to put the effort into making sure that you look good. Moisturize your hands regularly to counteract the dryness. Do your nails if that is your thing, or just put nice nail polish, makeup, etc.

Cardiotoxicity. As I mentioned earlier, Doxorubicin is one of the chemotherapy drugs I was using. One of its long-term effects includes heart failure, irregular heartbeat, and shortness of breath. Among the long-term effects, these have been the hardest effects to deal with. Especially because they come unexpectedly and it is difficult to explain.

Loss of libido. If you are sexually active, it is important to speak to your partner about some changes that might occur during and post-treatment. Such changes may include loss of libido and or vaginal dryness.

Endnote

If you are (or taking care of someone who is ) undergoing chemotherapy treatment, don’t hesitate to ask your doctor or the nurses for advice on how to better manage the symptoms and side effects according to your treatment. Also remember, a positive mindset can bring a lot more change than you can anticipate.

RELATED POSTS

LEAVE A COMMENT